ORLANDO—In the past several years, the osteoporosis treatment landscape has widened. New therapies are welcome in our armamentarium, especially for those with comorbidities. At the 2022 ACR Education Exchange, April 28–May 1, Kenneth G. Saag, MD, MSc, ACR president, professor of medicine and director, Division of Clinical Immunology and Rheumatology, University of Alabama at Birmingham, shared his expertise. Using three complicated cases, he walked through his thought process and the literature.
You Might Also Like
Explore This IssueJuly 2022
Also By This Author
A 75-year-old Asian woman with a history of breast cancer following surgery and radiation, and osteoporosis treated with alendronate for the past seven years presented to a clinic for further care. She had not suffered any interval fractures. Bone mineral density (BMD) T-scores at the lumbar spine, total hip and femoral neck were stable and improved on repeat dual-energy X-ray absorptiometry (DXA). Bone turnover markers suggested the bisphosphonate was functioning appropriately. She was worried about the “terrible side effects” of alendronate and wanted advice regarding continuation, discontinuation or change of therapy.
When polled, 60% of audience members elected to stop all therapy. Dr. Saag agreed with this approach given bisphosphonate safety considerations, such as osteonecrosis of the jaw and atypical femoral fractures, which increase with longer durations of bisphosphonate therapy. During a drug holiday, the rationale is that the risk of adverse events will decline rapidly, but the risk of osteoporotic fractures will increase slowly.
Assuming a risk of eight atypical (stress) fractures in 10,000 per year of treatment, the number needed to treat a patient with a bisphosphonate for three years to prevent hip fracture is 91, and to prevent radiographic vertebral fracture the number needed to treat a patient is 14. On the other hand, the number needed to harm in a three-year treatment period is 417. Thus, for each atypical fracture caused by bisphosphonates, at least 30 vertebral and five hip fractures are prevented.1,2
“It’s all about balancing risks and benefits,” Dr. Saag. “The risk of adverse events with bisphosphonates is higher in later years with greater exposure. [After] you stop therapy, the risk goes down.”
He was careful to note that among Asian women, the risk for atypical femoral fractures does seem to be higher than that of other women.3 “We aren’t sure why this is. It could be related to genetic factors or hip axis length geometry. But we’ve seen an increased risk in this group consistently,” he said.